• 23101 Sherman Place Suite 507 West Hills, CA 91307

  • 818-598-0000

yelp logo Instagram logo Linkedin logo Google plus logo Youtube logo

Reumofan – a wolf in sheep’s clothing

Reumofan is…

Reumofan (or Reumofan Plus) has been called the miracle drug by many who have used it. Still, others believe Reumofan to be harmful. After my own patients reported their experience with this drug, I decided to take a closer look at the enigma that is Reumofan.

What prompted this blog

Last week I saw a young woman who was referred for evaluation of swelling in her legs. A quick exam made it obvious that her problem was not rheumatologic. “But why do I have this swelling?”, she asked through tears. Her legs had been swollen for about 4 months, and all labs and imaging studies were normal. In addition, she pointed to an annoying rash that had appeared on her entire face for the same length of time. She had already seen a dermatologist and an allergist, but nothing they gave her was working. She was clearly miserable.

We went through everything she had done and everywhere she had been before these symptoms started. “Any new medications?”, I asked, but her answer was no. When I asked if she was taking anything herbal or over the counter she replied, “well, not now, but 6 months ago I took a supplement from Mexico for plantar fasciitis, but stopped it about 3 months ago”. I was not familiar with Reumofan then, but a quick google search revealed concerns that it may contain dexamethasone, a form of steroids. Suddenly my patient’s symptoms made sense: as expected with long term steroid use, she had gained 30 lbs and developed swelling in her legs, in addition to steroid-acne on her face. In addition, she was at risk of adrenal insufficiency, a life-threatening condition that can occur if steroids are stopped abruptly.

After I saw my second patient with lower extremity swelling and weight gain- this time a middle aged man who had taken Reumofan for low back pain- I started to do a more in depth search on this drug. What I found was petrifying. “Reumofan” or “Reumofan plus” has been marketed as a “100% natural”, Mexican herbalary product to treat arthritis, tendonitis, muscle pain, osteoporosis, bone cancer, and a variety of other conditions. It has been sold not only in Mexico, but online in US and Canada.

Review on Reumofan

Blogs dating back to December of 2011 described a magical effect of this drug- aches and pains rapidly disappeared, people reported a “boost of energy”, and they were able to do things they could not previously. By March of 2012 people taking Reumofan started blogging about weight gain, leg swelling, irritability, sleep disturbance, muscle cramps, and abnormal hair growth, among others.

On June 1, 2012, the FDA, working closely with the Mexican government, issued a warning about Reumafen plus. An FDA laboratory analysis of Reumofan plus found that it contains a few hidden ingredients: diclofenac sodium and methocarbamol. The Mexican Ministry of Health discovered that at least one lot of the product contains the corticosteroid dexamethasone. Consumer adverse reports to the FDA included many of the side effects expected with these ingredients.

The FDA updated its warning on August 21, 2012, noting more reports of fatalities, stroke, severe gastrointestinal bleeding, dizziness, insomnia, high blood sugar, and problems with liver and kidney functions, as well as corticosteroid withdrawal syndrome.

Let’s take a look at what these ingredients actually are:

  • Dexamethasone– a form of steroids, it is a powerful anti-inflammatory medication with rapid efficacy but many side effects when used long term. It is one of the medications that I as a rheumatologist commonly prescribe, but would monitor the patient frequently and carefully and try to wean off as fast as possible. It should never be stopped abruptly as that can lead to adrenal insufficiency. Potential side effects include:
            -weight gain
            -water retention (which can cause swelling in the legs)
            -heart failure
            -skin thinning and easy bruising
            -osteoporosis
            -gastrointestinal ulcers and bleeding
            -cataracts
            -steroid acne
            -steroid psychosis
            -adrenal insufficiency when stopped abruptly (some of the symptoms include fatigue, nausea, low blood pressure, dizziness. It can cause death).
  • Diclofenac sodium (Voltaren)- a prescription non-steroidal anti-inflammatory drug (NSAID), similar to ibuprofen, advil, naproxen, aleve, meloxicam, etc. It may be contraindicated in people with heart disease, kidney disease, or those on blood thinners. It also should not be combined with aspirin or other NSAIDS as it can increase the risk. Potential side effects include:
            -gastrointestinal upset, ulceration, perforation, and bleeding (black box warning)
            -increased risk of cardiovascular events like heart attack, clots, and stroke (black box warning)
            -kidney failure
            -increased risk of bleeding in people on blood thinners
  •  Methocarbamol (Robaxin)- a prescription muscle relaxant, which can cause sedation, dizziness, and impaired mental status. Its use is not recommended in people older than 65.

These ingredients may also interact with other medications and result in serious adverse events.

What is the take-home message?

First, if you have taken or are currently taking Reumofan, make sure to alert your doctor. Do not stop it abruptly as it may cause serious problems. Report any side effects to the FDA (click here).

Second, let’s be more skeptical of supplements that claim to be “all natural”, especially if they come from Mexico.  This is not the first time I have seen a supplement from Mexico contain steroids.

Third, just because a product is natural, or claims to be, it may not be necessarily safe. For example, Ginko biloba can cause serious bleeding and Ginsing can interact with Coumadin (a blood thinner). Keep in mind that tobacco is also a natural product.

Finally, if you see a number of side effects listed on FDA-approved drugs, it’s because these drugs have been extensively tested and side effects are carefully reported. The side effects of many “natural” supplements are unknown. While I am a proponent of herbal supplements that have been around for a long time, like turmeric or glucosamine for arthritis, I advise judicial skepticism when considering a new product with promises too good to be true.

Tags:
Categories: